Alert archive / Maryland / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 48, NWS Wakefield, VA

June 12, 2007Somerset County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 12, 2007, 2:45 PM EDT for Somerset County, Maryland. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2007, 2:45 PM EDT (18:45 UTC)
Expired
Jun 12, 2007, 3:16 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Somerset County, MD

The radar

The Dover AFB radar (KDOX), 90 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:26 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 12, 2:26 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
226 PM EDT TUE JUN 12 2007

.SYNOPSIS...
LOW PRESSURE REMAINS NEARLY STATIONARY OVER THE NORTHERN ATLANTIC
OCEAN THROUGH WEDNESDAY NIGHT. SEVERAL WEAK AREAS OF ENERGY WILL
ROTATE AROUND THE BACK SIDE OF THIS LOW...RESULTING IN PERIODIC
CHANCES FOR SHOWERS OR THUNDERSTORMS THROUGH WEDNESDAY EVENING. HIGH
PRESSURE BUILDS INTO THE AREA LATE THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FCST TO TAKE OUT CHANCE OF MORN SHWRS. RMNDR FCST ON
TRACK. THE DEEPER CONVECTION ASSOCD WITH WEAK ENERGY ROTATING
AROUND THE UPR LOW SE OF CAPE COD LIKELY TO AFFECT AKQ FCST AREA
DURING THE LATE AFTN OVR NE AREAS TO EVENING HOURS TO SW AREAS.
WIDESPREAD SVR STORM THREAT MINIMAL GIVEN THE WEAK UPR SUPPORT
BUT STEEPENING LAPSE RATES/LOWERING WBZ SUGG ISOLD SEVERE WIND
GUSTS OR LARGE HAIL MAY ACCOMPANY THE THE STRONGEST STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
CONTINUING WITH 30-40% POPS THIS EVENING...EXCEPT 20% SE VA/NC. ON
WENDESDAY...GFS/NAM BOTH BRING INCREASING DEEP MSTR ASSOCIATED
WITH RETROGRADING UPPER LOW OFF THE MID ATLC/NE COAST. HAVE BUMPED POPS
INTO 40-50% RANGE. SEVERE THREAT APPEARS LESS LIKELY AS LOW LEVELS
WILL BE COOLER...EXPECTING HIGHS ONLY IN 70S CWA-WIDE ALONG WITH
MOSTLY CLOUDY SKIES. MID LEVELS DRY OUT THU...BUT MOIST NE FLOW
BELOW 850MB WILL KEEPS SKIES PTLY/MCDY THU...WITH CONTINUED COOL
TEMPS. HIGH TEMPS LOOK TO BE ALMOST 2 STD DEV BELOW AVG FOR MID
JUNE. ONSHORE FLOW MAY KEEP HIGHS IN UPPER 60S ON THE IMMEDIATE
COAST.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
COOL AIRMASS (FOR MID JUNE) REMAINS OVER THE AREA ON FRIDAY...HAVE
LOWERED MAX TEMPS A FEW DEGREES FRI WITH MOST LOCATIONS REMAINING
IN THE 70S EVEN WITH AMPLE SUNSHINE. GFS/ECMWF BOTH DEPICT RIDGING
SLOWLY RETURNING TO THE EAST COAST OVER THE WEEKEND...WITH H8
TEMPS WARMING SIGNIFICANTLY BY SUNDAY. THIS WILL BOOST HIGHS TEMPS
WELL INTO THE 80S ON SATURDAY (COOLER ON COAST)...THEN INTO UPPER
80S TO LOWER 90S SUNDAY/MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR THRU THE AFTERNOON AND EVENING...EXCEPT SCATTERED
SHOWERS/TSTMS MOST LIKELY TO AFFECT SBY...AND A CHC OF
SHOWERS/TSTMS FOR ORF/PHF/RIC. LOW PRES OFF THE NEW ENGLAND COAST
CONTINUES TO BRING N-NE FLOW OVER THE MID ATLANTIC REGION. WINDS
LESS THAN 15 MPH.

WINDS WILL STAY NE-E TONIGHT AND WED BRINGING INCREASE IN LOW LEVEL
MOISTURE. AREAS OF FOG OVERNIGHT ESPECIALLY FOR SBY WITH IFR
CONDS. PTCHY CONDS FOR OTHER SITES. CIGS BETWEEN 020-040 PSBL
DURING THE EARLY AM. MORE SHOWERS/TSTMS FOR THE AFTN/EVENING
PERIOD BOTH WED/THU WITH MVFR CONDS PSBL. WEAK HIGH PRESSURE TO
BUILD IN ON FRI AND SAT. EARLY AM FOG.

&&

.MARINE...
LOW PRES SYS OFF THE NEW ENGLAND COAST CONTINUES TO BE STNRY AND
BRING A N-NE FLOW TO THE BAY AND CSTL WTRS. WINDS TODAY EXPECTED
TO GENERALLY BE 10-15 KT. PERSISTENT N-NE FLOW EXPECTED TO INCREASE
SWELL AND WAVE HGTS OVER THE NEXT 24 HOURS...AS SEAS ON CSTL WTRS
BUILD TO 4-6 FT BY WED AFTN. WL RAISE SCAS FOR THE CSTL WTRS
BEGINNING WED...LIKELY WL NEED THEM (INCLDG SRN BAY) WED NGT
THROUGH ERY FRI...BEFORE CONDS SLOLY IMPRV HEADING INTO WKND AS
LOW PULLS SUFFICIENTLY E AND AWAY FROM ERN SEABOARD. LOW ALSO
CREATING ENERGY SPOKES THAT MAY HELP TO IGNITE SHOWER/TSTM
ACTIVITY FOR THE AFTN/EVENING PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...SMALL CRAFT ADVISORY FROM 12 PM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR NCZ102.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ632-633.
     SMALL CRAFT ADVISORY FROM 12 PM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...LB
NEAR TERM...BTC/LB
SHORT TERM...LB
LONG TERM...LB
AVIATION...JEF
MARINE...JEF
Hazardous weather outlook, Jun 12, 5:05 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 AM EDT TUE JUN 12 2007

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-130915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
505 AM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEDNESDAY...WITH
LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ630>633-650-652-654-656-658-130915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
505 AM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LARGE HAIL...AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEDNESDAY...WITH
LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:12 PM EDTSpecial Marine WarningAKQ63 min
Jun 12, 6:12 PM EDTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland25 min
Jun 12, 4:24 PM EDTSevere Thunderstorm WarningAKQDorchester36 min
Jun 12, 5:12 PM EDTSevere Thunderstorm WarningAKQDorchester48 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.